Alert archive / Montana / High Wind Warnings in 2012

High Wind Warning 11, NWS Billings, MT

April 11, 2012Carter County, Fallon County, Montana

NWS Billings, MT issued this high wind warning at Apr 11, 2012, 9:59 AM MDT for Carter County, Fallon County, Montana. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 9:59 AM MDT (15:59 UTC)
Expired
Apr 11, 2012, 9:02 PM MDT
In force
11 hr
Issued by
NWS Billings, MT

Counties Carter County, MT, Fallon County, MT

The radar

The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 4.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WWUS75 KBYZ 111559
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
959 AM MDT WED APR 11 2012

.SURFACE LOW PRESSURE MOVING ACROSS CENTRAL MONTANA TODAY WILL
CAUSE A TIGHT PRESSURE GRADIENT TO DEVELOP OVER FAR EASTERN
MONTANA. THIS WILL ALLOW STRONG WINDS TO DEVELOP THIS AFTERNOON
OVER PORTIONS OF SOUTHEAST MONTANA WITH THE STRONGEST WINDS
LOCATED FROM BAKER TO EKALAKA.


MTZ033-037-120600-
/O.NEW.KBYZ.HW.W.0011.120411T1600Z-120412T0600Z/
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
959 AM MDT WED APR 11 2012

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* TIMING...STRONG WINDS WILL DEVELOP LATE THIS MORNING AND WILL CONTINUE
  INTO EARLY THIS EVENING.

* IMPACTS...DANGEROUS CROSS WINDS WILL MAKE TRAVEL DIFFICULT. HIGH
  PROFILE AND LIGHT WEIGHT VEHICLES WILL BE MOST IMPACTED.

* WINDS...SOUTHEAST WINDS OF 30 TO 45 MPH WITH AN OCCASIONAL GUSTS
  TO 55 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
284 
WWUS75 KBYZ 112051
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT WED APR 11 2012

.SURFACE LOW PRESSURE MOVING ACROSS CENTRAL MONTANA WILL CAUSE
PRESSURE GRADIENTS TO INCREASE OVER FAR EASTERN MONTANA. THIS
WILL ALLOW STRONG WINDS TO CONTINUE OVER PORTIONS OF SOUTHEAST
MONTANA THROUGH THE EVENING. THE STRONGEST WINDS WILL BE LOCATED
FROM BAKER TO EKALAKA.

MTZ033-037-120600-
/O.CON.KBYZ.HW.W.0011.000000T0000Z-120412T0600Z/
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
251 PM MDT WED APR 11 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...STRONG WINDS WILL CONTINUE ACROSS THE AREA THROUGH
  THE EVENING. 

* IMPACTS...DANGEROUS CROSS WINDS WILL MAKE TRAVEL DIFFICULT. 
  HIGH PROFILE AND LIGHT WEIGHT VEHICLES WILL BE MOST IMPACTED. 

* WINDS...SOUTHEAST WINDS OF 30 TO 45 MPH WITH AN OCCASIONAL GUSTS
  TO 55 MPH WILL OCCUR THROUGH THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
953 
WWUS75 KBYZ 120302
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
902 PM MDT WED APR 11 2012


MTZ033-037-120415-
/O.CAN.KBYZ.HW.W.0011.000000T0000Z-120412T0600Z/
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
902 PM MDT WED APR 11 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE QUICKLY DECREASED THIS EVENING AND ARE NO LONGER
EXPECTED TO BE STRONG FOR THE REMAINDER OF THIS EVENING.
THEREFORE...THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/BILLINGS

HOOLEY

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Apr 11, 9:47 AM MDT, 12 minutes earlier.

Area forecast discussion, Apr 11, 9:47 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
947 AM MDT WED APR 11 2012

.SHORT TERM...VALID FOR TDY AND THU...

AMPLIFIED RIDE OVER THE REGION WILL CONTINUE TO SHIFT EASTWARD
THROUGHOUT THE DAY AS A DEEP TROUGH OF LOW PRESSURE MOVES IN FROM
THE WEST. THIS TROUGH WILL INDUCE STRONG PRESSURE FALLS OVER
SOUTHEAST MONTANA TODAY ALONG WITH A DEVELOPING LOW LEVEL JET.
WRF INDICATING 6 HOUR PRESSURE FALLS OF AROUND 8MB OVER FALLON
AND CARTER COUNTIES THIS AFTERNOON. WINDS ALREADY RESPONDING TO
PRESSURE FALLS IN BAKER WITH SUSTAINED WINDS OF 36 MPH WITH GUSTS
TO 45 MPH. MODELS INCREASE LOW LEVEL MOISTURE THROUGH THE DAY IN
THE EAST WITH AREA STRONGLY CAPPED IN SOUTHEAST SURFACE FLOW.
BELIEVE RH'S WILL STAY IN THE UPPER 20S PERCENT RANGE THROUGH THE
AFTERNOON. ADJUSTED WINDS UP IN MILES CITY FOR TODAY AND LOWERED
TEMPERATURES IN THE FALLON AND CARTER COUNTIES. RICHMOND

PREVIOUS DISCUSSION...
AN AMPLIFIED RIDGE AXIS CURRENTLY OVER OUR REGION AND
FORECAST AREA WILL SLOWLY SHIFT EAST TODAY AS A LARGE TROUGH OFF
THE WEST COAST MOVES INLAND. IN RESPONSE A SOUTHERLY LOW LEVEL JET
WILL STRENGTHEN OVER THE HIGH PLAINS BRINGING HIGHER SURFACE
DEWPOINTS NORTHWARD FROM THE GREAT PLAINS. AS MENTIONED
YESTERDAY...THIS SOUTHEAST WIND WILL BE QUITE STRONG AND
EFFECTIVELY CAP OUR EASTERN ZONES LIMITING MIXING AND THUS THE
AFTERNOON TEMPERATURES. AREAS FURTHER WEST...MAINLY WEST OF
ROSEBUD COUNTY... MAY VERY WELL SEE THE CAP WEAKEN AND BREAK LATE
IN THE DAY LEADING TO TEMPS WELL INTO THE 70S. THIS IS GENERALLY
WELL COVERED IN THE INHERITED FORECAST. THE MAIN CHANGE WAS TO
LOWER THE SURFACE DEWPOINTS A BIT AS THEY ARE CURRENTLY ABOUT 3 TO
5 DEGREES UNDER GUIDANCE...BUT STILL EXPECTED TO RISE THROUGH THE
DAY.

SOUTHERLY FLOW ALOFT AND JET ENERGY WILL INCREASE TOWARD EVENING
WITH A FEW SHOWERS DEVELOPING OVER SOUTH CENTRAL MONTANA AND
SPREADING NORTH AND A BIT EAST...AFTER MIDNIGHT A NEGATIVELY
TILTED SHORT WAVE TROUGH IN THE MEAN FLOW WILL SWEEP OVER OUR
FORECAST FROM THE SOUTHWEST. JET DYNAMICS AND VORTICITY ADVECTION
WILL PRODUCE CONSIDERABLE LIFT WITH BANDS OF SHOWERS AND SOME
THUNDER EXPECTED TO SPREAD OVER THE FORECAST AREA...THOUGH MOST
NUMEROUS IN THE WEST AND CENTRAL SECTIONS. THE GFS AND NAM ARE
QUITE SIMILAR IN THE TIMING OF THIS FEATURE...BUT DO HAVE
DIFFERENCES IN THE QPF FIELDS AND THEIR PLACEMENT AND DISTRIBUTION
OVER OUR AREA. THIS SEEMS RELATED TO HOW THE MODELS ARE HANDLING
THE JET PLACEMENT AND MOVEMENT WHICH THEY BOTH MAY BE A BIT
SUSPECT IN DUE TO THE EXTREME CURVATURE OF THE RELATED JET MAXIMA AS
THE TROUGH MOVES THROUGH. THEREFORE...WILL LEAN TOWARD A BLEND OF
MODELS AND WIDESPREAD POPS RIGHT INTO THURSDAY. BEHIND THE MAIN
WAVE DOWNSLOPE FLOW DEVELOPS OVER THE WESTERN SECTIONS THURSDAY
NIGHT SO LOWERED POPS THERE A BIT...AND WILL CARRY THE HIGHEST
POPS THURSDAY NIGHT IN THE EAST DUE TO THE PROXIMITY OF ANOTHER
SHORTWAVE TRACKING THROUGH NE WYOMING MAY COME INTO PLAY.

LOOK FOR RELATIVELY MILD TEMPS YET ON THURSDAY AS ANY COLD AIR
ADVECTION IS VERY LIMITED DUE TO THE PACIFIC AND SOUTHERLY NATURE
OF THE THIS SYSTEM. BT

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

EXTENDED PERIOD CONTINUES TO LOOK COMPLICATED...AS THE BROAD UPPER
LEVEL TROF CROSS THE REGION...THAT IS PROGGED TO CONTAIN THREE CUT
OFF LOWS BY FRIDAY NIGHT. MODELS REMAIN IN FAIR AGREEMENT WITH
REGARD TO THE OVERALL PATTERN THROUGHOUT THE EXTENDED PERIOD...BUT
VARY SIGNIFICANTLY ON DETAILS...SUCH AS TIMING...AND AMPLITUDE OF
RIDGES/TROFS. UNCERTAINTY REMAINS PRETTY HIGH WITH THIS
SYSTEM...AS REALLY TOO COMPLEX FOR MODELS TO HANDLE WELL.

LOOKS LIKE WE ARE BETWEEN TWO SYSTEMS TO START FRIDAY...A STALLED
LOW NORTH...AND A DEEPENING LOW IN THE GREAT BASIN. MODELS DIFFER
ON LOCATION OF NORTHERN LOW. THE GFS KEEPS IS SLIGHTLY FURTHER
SOUTH...KEEPING CWA DRY. EC TAKES THE LOW FURTHER NORTH INTO
CANADA...ALLOWING PRECIP TO PUSH NORTH INTO THE CWA ON FRIDAY FROM
DEEPENING LOW. EITHER WAY...DIURNAL INSTABILITY IN MIDST OF
TROF...WITH  NORTHEASTERLY LOW AND MID LEVEL FLOW...SHOULD
GIVE POTENTIAL FOR PRECIP...ESPECIALLY IN MOUNTAINS...AND SOUTHERN
MOST ZONES.

MODELS CONTINUE TO DIFFER ON HOW THEY HANDLE AMPLIFIED TROF...DOMINATED
BY LOW IN FOUR CORNERS REGION ON SATURDAY THROUGH SUNDAY. GFS
KEEPS US MAINLY DRY...WITH SOME INDICATION OF UPSLOPE POTENTIAL IN
WESTERN ZONES...AS LOW PROGRESSES EASTWARD. EC IS MUCH
WETTER...DUMPING THE CLOSED LOW SIGNATURE IN FAVOR OF AN OPEN
TROF...AND BRINGING TROF ACROSS THE AREA...WITH MUCH MORE ENERGY
THROUGH THE CWA. THE EC STALLS THE TROF ACROSS THE
REGION...FINALLY EXITING MONDAY NIGHT. THIS SYSTEM PASSING EAST
WOULD BRING A COOL OFF TO THE REGION EITHER WAY...WITH SNOW
POTENTIAL FOR THE HIGHER TERRAIN. COOL OFF WOULD BE MUCH MORE
PRONOUNCED IF EC WERE TO PAN OUT. MODELS REMAIN QUITE PROGRESSIVE
THROUGH THE REMAINDER OF THE PERIOD...WITH SOMEWHAT ZONAL
FLOW...AND MULTIPLE WAVES THROUGH THE REGION. BROUGHT BACK CLIMO
TYPE POPS THROUGH THE END OF THE PERIOD.

AS FOR TEMPS...FRIDAY WILL BE ABOVE NORMAL...WITH GOOD MIXING.
SATURDAY AND SUNDAY LOOK COOL...WITH PRECIP POTENTIAL...AND
NORTHWEST FLOW...COOLER IF EC IS CORRECT. HAVE CONTINUED WITH
TRENDING TEMPS UPWARD FROM MONDAY ONWARD...BUT COULD BE IMPACTED
BY STRENGTH OF WAVES THROUGH THE REGION...AND POTENTIAL
PRECIP...ESPECIALLY IF BECOMES MORE WIDESPREAD...INHIBITING
WARM UP. AAG

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE AREA TODAY... WITH
THE EXCEPTION OF A SMALL AREA OF MVFR CIGS SOUTH OF KMLS THIS
MORNING. A FEW TSTMS ARE POSSIBLE IN THE WEST OVER THE MTNS AND
NEAR KLVM LATE THIS AFTERNOON. GUSTY SFC WINDS ARE POSSIBLE WITH
ANY SHOWERS OR TSTMS THAT DEVELOP. GUSTY SE WINDS WILL IMPACT
EASTERN AREAS FROM KMLS TO KBHK TODAY...WITH GUSTS TO 30-40 KTS
EXPECTED...STRONGEST NEAR THE DAKOTAS BORDER. OTHERWISE A
DISTURBANCE APPROACHING FROM THE SW WILL BRING INCREASING CHANCES
OF SHOWERS AND PERHAPS A FEW TSTMS LATE TONIGHT INTO THURSDAY
MORNING. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 075 048/061 039/059 037/051 036/051 033/060 035/064
    0/U 54/T    33/W    33/W    33/W    22/W    22/W
LVM 071 044/054 032/054 034/046 033/048 030/057 033/060
    2/T 64/T    34/W    34/W    33/W    22/W    22/W
HDN 078 045/064 039/060 034/053 032/054 029/061 030/066
    0/U 54/T    33/W    23/W    33/W    22/W    22/W
MLS 070 045/067 040/061 036/053 034/055 032/060 033/066
    0/N 34/T    32/W    23/W    33/W    12/W    22/W
4BQ 072 045/068 040/061 034/054 033/055 030/060 032/066
    0/N 33/T    43/W    23/W    33/W    22/W    22/W
BHK 061 040/065 040/060 034/054 033/053 030/058 032/063
    0/N 24/T    32/W    23/W    33/W    12/W    22/W
SHR 075 041/062 036/057 033/050 032/052 029/058 030/064
    0/U 43/T    33/W    34/W    44/W    22/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 33-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 11, 9:38 AM MDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
938 AM MDT WED APR 11 2012

MTZ028>032-034>036-038>042-056>058-063>068-WYZ098-099-121545-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-SOUTHERN BIG HORN-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
938 AM MDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ033-037-121545-
FALLON-CARTER-
938 AM MDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHEAST WINDS OF 30 TO 45 MPH WITH GUSTS TO 55 MPH CAN BE
EXPECTED FROM BAKER TO EKALAKA TODAY THROUGH THIS EVENING. CROSS
WINDS WILL BE HAZARDOUS TO TRAVELERS...ESPECIALLY THOSE IN HIGH
PROFILE VEHICLES. WINDS WILL DECREASE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

Nearby

High Wind Warnings in Montana, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.